West Virginia, 2013

Flash Flooding and Flood in West Virginia, July 19, 2013

July 19, 2013 · NWS RLX · 6 events in 6 counties and zones

In the humidity of a waning heat wave, clusters of showers and thunderstorms starting forming by midday in West Virginia on the 19th. Their outflow boundaries, along with differential heating and a mid level disturbance, helped develop other areas of showers and thunderstorm into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$154,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the humidity of a waning heat wave, clusters of showers and thunderstorms starting forming by midday in West Virginia on the 19th.

Their outflow boundaries, along with differential heating and a mid level disturbance, helped develop other areas of showers and thunderstorm into the evening.

Downpours and frequent lightning were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 19, 1:05 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 19, 1:05 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
205 PM EDT FRI JUL 19 2013

.SYNOPSIS...
UPPER HIGH PRESSURE DISSIPATING AS UPPER TROUGH APPROACHES GREAT
LAKES. A COLD FRONT SAGS SLOWLY SOUTHWARD INTO THE AREA THIS
WEEKEND...AND LIFTS BACK NORTH AS A WARM FRONT EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
SCATTERED CONVECTION ONGOING ACROSS ENTIRE CWA. APPEARS TO BE JUST
AHEAD OF VORT MAX IN EASTERN KY PER WATER VAPOR IMAGERY. EXPECT
VORT MAX TO MOVE ACROSS LATE THIS AFTERNOON AND EVENING...AND
SHOULD SEE DECREASING CONVECTION AS WE HEAD AFTER SUNSET WITH
LOSS OF HEATING AND VORT MAX MOVING OUT TO THE NORTHEAST.

ELONGATED LINEAR VORT MAX...WELL AHEAD OF THE COLD FRONT...WILL
MOVE INTO FORECAST AREA FROM NW TOMORROW. ENTERING NW CWA 12Z-15Z
AND THEN RUNNING FROM ABOUT HTS-EKN BY END OF NEAR TERM AT 00Z
SUN. TIED LIKELY POPS TO THIS TIME/AREA TREND AS WELL. ALSO
INCLUDED HEAVY RAIN MENTION WITH LIKELY POPS. THINK WE WILL BE ON
THE SOUTHERN FRINGE OF ANY ORGANIZED SEVERE THREAT. BEST CHANCE
FOR ANY ORGANIZED SEVERE WEATHER WOULD BE A COMPLEX THAT FORMS
ALONG THE FRONT TO OUR NW AND THEN ARRIVES INTO OUR SE OHIO
COUNTIES IN THE EVENING WITH DAMAGING WINDS THE MOST LIKELY THREAT.
HOWEVER AS HEIGHTS AND FREEZING LEVELS DROP A BIT...LOCAL
DOWNPOURS...GUSTY WINDS AND SMALL HAIL POSSIBLE IN ANY STRONGER
CELLS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
THE HIGH THAT HAS BEEN OVER THE FORECAST AREA FOR THE LAST WEEK
FINALLY GETS MOVED OUT OF THE WAY AS THE MUCH TALKED ABOUT FRONT
MOVES SOUTH FROM THE GREAT LAKES ON SATURDAY.  AS THE FRONT MOVES
SOUTH SATURDAY NIGHT INTO SUNDAY IT STALLS ACROSS THE AREA AND WILL
INFLUENCE THE WEATHER THROUGH THE SHORT TERM PERIOD.  POPS INCREASE
BY SATURDAY NIGHT WITH LIKELY ACROSS MOST OF THE FORECAST AREA
OVERNIGHT INTO SUNDAY.  SOME STORMS ON SATURDAY COULD BE STRONG TO
SEVERE ACROSS THE OHIO VALLEY...WITH THE MAIN THREAT BEING GUSTY
WINDS AND MARGINAL LARGE HAIL.  WITH THE STALLED FRONTAL BOUNDARY
ACROSS THE AREA RAIN CHANCES CONTINUE FOR SUNDAY AND MONDAY.
FOCUSED THE BETTER CHANCE ACROSS THE SOUTHERN COAL FIELDS AND
VIRGINIA COUNTIES.  THIS COULD CHANGE DEPENDING UPON WHERE THE FRONT
ACTUALLY STALLS.

TEMPERATURES REMAIN WARM AT LEAST THROUGH SATURDAY...WITH HIGH DEW
POINTS...SO HEAT CONCERNS WILL CONTINUE.  WITH THE FRONT ACROSS THE
AREA ON SUNDAY THE TEMPERATURES DROP ENOUGH FOR THE HEAT TO NOT BE
AS MUCH OF A CONCERN.

.LONG TERM /TUESDAY THROUGH FRIDAY/...
UNSETTLED WEATHER CONTINUES.  THE STALLED FRONTAL BOUNDARY WILL
PROVIDE A FOCUSING MECHANISM THROUGH TUESDAY FOR SEVERAL SHORT
WAVES.  THEN IT LOOKS LIKE ANOTHER FRONT COULD COME ACROSS THE AREA
TUESDAY NIGHT OR WEDNESDAY.  THERE COULD BE SOME BRIEF DRYING ON
THURSDAY FROM THE WEST...WITH A POSSIBLE STRONGER SYSTEM FOR NEXT
WEEKEND.

TEMPERATURES LOOK TO BE AROUND NORMAL THROUGH THE LONG TERM.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
UNSETTLED WEATHER CONTINUES.  THE STALLED FRONTAL BOUNDARY WILL
PROVIDE A FOCUSING MECHANISM THROUGH TUESDAY FOR SEVERAL SHORT
WAVES.  THEN IT LOOKS LIKE ANOTHER FRONT COULD COME ACROSS THE AREA
TUESDAY NIGHT OR WEDNESDAY.  THERE COULD BE SOME BRIEF DRYING ON
THURSDAY FROM THE WEST...WITH A POSSIBLE STRONGER SYSTEM FOR NEXT
WEEKEND.

TEMPERATURES LOOK TO BE AROUND NORMAL THROUGH THE LONG TERM.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
SCATTERED CONVECTION ONGOING ACROSS ENTIRE CWA...AND TEMPOS WILL
BE NEEDED SHOULD CELLS APPROACH ANY TAF SITE. OUTSIDE OF
CONVECTION...HAVE HAZY CONDITIONS SO WILL MENTION THAT AS WELL
AREA WIDE. CONVECTION SHOULD DECREASE LATE THIS EVENING...AND WITH
MOISTURE REMAINING EXPECT FOG TO FORM AGAIN TONIGHT.
HOWEVER...WITH SOME ADDITIONAL CLOUD COVER MAY NOT BE AS
DENSE...ESPECIALLY AT WESTERN SITES LIKE HTS AND PKB. WITH THAT
SAID...ANYWHERE RAIN FALLS THIS EVENING WILL HAVE BETTER CHANCE OF FOG.

RETURN TO VFR EXPECTED AS FOG DISSIPATES 12Z-13Z...BUT CONVECTION
WILL DEVELOP AGAIN THROUGH THE MORNING WITH MVFR/IFR POSSIBLE IN
VICINITY OF CONVECTION.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: DENSITY AND TIMING OF FOG MAY VARY TONIGHT.
TIMING OF CONVECTION MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SATURDAY...
IFR POSSIBLE IN ANY CONVECTION. IFR ALSO POSSIBLE IN LOW CEILINGS
EACH MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ005>011-
     013>020-024>032.
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ066-067-075-
     076-083>087.
KY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...FB/MZ
NEAR TERM...MZ
SHORT TERM...FB
LONG TERM...JM
AVIATION...MZ
Hazardous weather outlook, Jul 19, 2:22 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
322 AM EDT FRI JUL 19 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029-031-
032-200730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-GILMER-HARRISON-TAYLOR-
322 AM EDT FRI JUL 19 2013

...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER SATURDAY INTO SATURDAY
NIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS AND SMALL HAIL.

ADDITIONAL PRECIPITATION IS EXPECTED SUNDAY INTO EARLY NEXT
WEEK...TRENDS WILL NEED TO BE MONITORED FOR POTENTIAL WATER
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024-027-028-033>040-046-047-200730-
DICKENSON-BUCHANAN-MINGO-CLAY-BRAXTON-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
322 AM EDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY
INTO SATURDAY NIGHT. THESE SHOWERS AND STORMS MAY BE CAPABLE OF
HEAVY RAINFALL AS WELL AS STRONG WIND GUSTS. ADDITIONAL
PRECIPITATION

IS EXPECTED SUNDAY INTO EARLY NEXT WEEK...TRENDS WILL NEED TO BE
MONITORED FOR POTENTIAL WATER CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ025-026-030-200730-
LOGAN-BOONE-LEWIS-
322 AM EDT FRI JUL 19 2013

...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER SATURDAY INTO SATURDAY
NIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS AND SMALL HAIL.

ADDITIONAL PRECIPITATION IS EXPECTED SUNDAY INTO EARLY NEXT
WEEK...TRENDS WILL NEED TO BE MONITORED FOR POTENTIAL WATER
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 12:10 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
110 PM EDT FRI JUL 19 2013

WVZ016-018>020-027>032-039-040-191800-
BARBOUR WV-BRAXTON WV-CALHOUN WV-CLAY WV-DODDRIDGE WV-GILMER WV-
HARRISON WV-LEWIS WV-RITCHIE WV-ROANE WV-TAYLOR WV-UPSHUR WV-
110 PM EDT FRI JUL 19 2013

...THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT BRAXTON...
CALHOUN...DODDRIDGE...GILMER...HARRISON...LEWIS...NORTH CENTRAL
CLAY...NORTHWESTERN UPSHUR...ROANE...SOUTHEASTERN RITCHIE...TAYLOR
AND WEST CENTRAL BARBOUR COUNTIES...

AT 105 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE LOCATED
ALONG A LINE FROM 7 MILES SOUTHWEST OF MANNINGTON TO 7 MILES NORTH OF
GLENVILLE TO 18 MILES NORTHEAST OF CHARLESTON...MOVING EAST AT 20
MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
THUNDERSTORMS. VERY HEAVY RAIN WILL FALL FROM THESE THUNDERSTORMS...
AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE
THUNDERSTORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THESE THUNDERSTORMS WILL BE NEAR STUMPTOWN...AND ORMA AROUND 115
PM...LINN...TARIFF...NORMANTOWN...AND GLENVILLE AROUND 120 PM...WOLF
SUMMIT...ALUM BRIDGE...BALDWIN AND LEFT HAND AROUND 125 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
24 AND 129.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3903 8022 3854 8068 3854 8076 3856 8078
      3854 8082 3855 8148 3858 8151 3864 8153
      3911 8087 3945 8062 3944 8053 3947 8047
      3944 8028 3940 8020 3941 8011 3939 8009
      3946 7994 3944 7989

06
Special weather statement, Jul 19, 12:57 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT FRI JUL 19 2013

WVZ027-028-030>032-038>040-047-191845-
BARBOUR WV-BRAXTON WV-CLAY WV-HARRISON WV-LEWIS WV-RANDOLPH WV-
TAYLOR WV-UPSHUR WV-WEBSTER WV-
157 PM EDT FRI JUL 19 2013

...THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT BARBOUR...
BRAXTON...EASTERN HARRISON...LEWIS...NORTHEASTERN CLAY...NORTHERN
WEBSTER...TAYLOR...UPSHUR AND WEST CENTRAL RANDOLPH COUNTIES...

AT 154 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE LOCATED
ALONG A LINE FROM FAIRMONT TO 4 MILES NORTHEAST OF WESTON TO 9 MILES
NORTHEAST OF CLAY...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
THUNDERSTORMS. VERY HEAVY RAIN WILL FALL FROM THESE THUNDERSTORMS...
AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE
THUNDERSTORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THESE THUNDERSTORMS WILL BE NEAR MCGEE AROUND 205 PM...HEATERS...AND
MEADLAND AROUND 210 PM...ROSEMONT...SUTTON...AND FLATWOODS AROUND 215
PM...HORNER AROUND 220 PM...FLEMINGTON AROUND 225 PM...WALKERSVILLE
AND LITTLE BIRCH AROUND 230 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
46 AND 129.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3921 7981 3851 8029 3852 8074 3856 8078
      3852 8086 3853 8104 3885 8075 3890 8061
      3895 8065 3942 8025 3940 8020 3941 8011
      3939 8008 3946 7994 3944 7990 3931 7989
      3923 7980

06
Special weather statement, Jul 19, 1:07 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
207 PM EDT FRI JUL 19 2013

OHZ075-076-085-WVZ008>010-016>019-027>029-191900-
ATHENS OH-BRAXTON WV-CALHOUN WV-CLAY WV-GILMER WV-JACKSON WV-MEIGS OH-
PLEASANTS WV-RITCHIE WV-ROANE WV-WASHINGTON OH-WIRT WV-WOOD WV-
207 PM EDT FRI JUL 19 2013

...THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT CALHOUN...
EASTERN MEIGS...GILMER...JACKSON...NORTH CENTRAL CLAY...PLEASANTS...
RITCHIE...ROANE...SOUTH CENTRAL WASHINGTON...SOUTHEASTERN ATHENS...
WEST CENTRAL BRAXTON...WIRT AND WOOD COUNTIES...

AT 206 PM EDT...A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL
WERE LOCATED FROM 5 MILES SOUTHEAST OF COOLVILLE TO 3 MILES EAST OF
RIPLEY TO 14 MILES NORTH OF CHARLESTON...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
THUNDERSTORMS. VERY HEAVY RAIN WILL FALL FROM THESE THUNDERSTORMS...
AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE
THUNDERSTORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THESE THUNDERSTORMS WILL BE NEAR LITTLE HOCKING AROUND 220 PM...
WASHINGTON...AND GAY AROUND 225 PM...LEROY AROUND 230 PM...HARMONY
AROUND 235 PM...ROCKPORT AROUND 240 PM...BELPRE...PEEWEE AND WALTON
AROUND 245 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 117 AND 182 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 22
AND 46.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3887 8075 3854 8101 3853 8124 3852 8128
      3854 8134 3855 8147 3861 8152 3855 8163
      3868 8174 3869 8177 3881 8178 3924 8188
      3940 8118

06

The radar

The Charleston,WV radar (KRLX), 85 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Wirt

When
July 19, 1:10 PM EST
Where
Wirt County, Morristown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
39.050, -81.480

Ten to 12 trees about 8 to 10 inches in diameter were blown down.

Flood, Tyler

When
July 19, 2:55 PM EST to 4:15 PM EST
Where
Tyler County, Wick to Alma
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
39.420, -80.980

Rains estimated at 2 to 3 inches in less than 2 hours caused small streams to flood roads. One example was Stewart Run. It flooded and damaged a portion of County Route 10/2.

Flash Flood, Jackson

When
July 19, 3:30 PM EST to 5:00 PM EST
Where
Jackson County, 1.71 mi WNW of Medina to 1.21 mi SSE of Cuba
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
39.007, -81.651

The cooperative observer along Lockhart Fork measured 2.88 inches of rain in over 2 hours.

The headwaters of the Left Fork of Sandy Creek flooded, including the intersection of Medina Road and Route 21.

Heavy Rain, Fayette

When
July 19, 8:00 PM EST to 9:45 PM EST
Where
Fayette County, 1.15 mi NE of Chimney Corner to 1.45 mi NW of Hico
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
38.142, -81.136

After earlier rains in the day, another round of convection dropped 1 to 2 inches of rain in 3 hours. This caused runoff from mountain slopes to get into a few houses in Ansted. Street and poor drainage flooding also occurred around Hpoewell. A vehicle got stuck in water along County Route 3/6 near Hico.

Thunderstorm Wind, Kanawha

When
July 19, 8:10 PM EST
Where
Kanawha County, 2.46 mi NE of Guthrie
Measured
40 kt (46 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
38.428, -81.643

A large tree fell onto a roof of a house along Rich Fork Road. The fallen tree had more to due with saturated soils then strong winds.

Flash Flood, Mason

When
July 19, 8:30 PM EST to 9:50 PM EST
Where
Mason County, Gallipolis Ferry to 0.06 mi NNW of Gallipolis
Cause
Heavy Rain
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
38.770, -82.180

Rains of 2 to 3 inches fell in less than 3 hoursl. Hambrick Ridge measured 2.14 inches.

Creeks, such as Five Mile Creek and Crab Creek, flooded roads and damaged a few houses. Along Crab Creek, 1 small home was lifted off its cinder block foundation and floated several hundred yards until coming to rest against a tree. The woman inside escaped just before the house moved. Vehicles stalled in high water along Crab Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454278, 454279, 454389, 454283, 454387, 454282.